Alert archive / South Dakota / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 146, NWS Aberdeen, SD

July 25, 2012Spink County, South Dakota

NWS Aberdeen, SD issued this severe thunderstorm warning at Jul 25, 2012, 5:37 PM CDT for Spink County, South Dakota. It was in force for 13 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 25, 2012, 5:37 PM CDT (22:37 UTC)
Expired
Jul 25, 2012, 5:50 PM CDT
In force
13 min
Issued by
NWS Aberdeen, SD
Area
Storm-based polygon
Hail
1.0 in
Wind
50.0 mph

County Spink County, SD

The radar

The Aberdeen radar (KABR), 64 km from the middle of the area, began a volume at 22:40 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Aberdeen, SD (KABR), launched 12:00Z, 10.6 hours before the alert went out and 10 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 12:00Z on 2012-07-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1286 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 12:00Z on 2012-07-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -197 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1286 J/kg
Mixed-layer CIN
-146 J/kg
Mixed-layer LCL
794 m above ground
0-6 km bulk shear
51 kt
0-1 km storm-relative helicity
-197 m²/s²
0-3 km storm-relative helicity
-14 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

424 
WUUS53 KABR 252237
SVRABR
SDC115-252315-
/O.NEW.KABR.SV.W.0146.120725T2237Z-120725T2315Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ABERDEEN SD
537 PM CDT WED JUL 25 2012

THE NATIONAL WEATHER SERVICE IN ABERDEEN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL SPINK COUNTY IN NORTHEAST SOUTH DAKOTA...

* UNTIL 615 PM CDT

* AT 536 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL.  THIS
  STORM WAS LOCATED 6 MILES NORTHWEST OF FRANKFORT...OR 10 MILES
  NORTHEAST OF REDFIELD...MOVING SOUTHEAST AT 20 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  FRANKFORT AROUND 555 PM CDT...
  GLENDALE COLONY AROUND 610 PM CDT...

THIS WARNING INCLUDES HIGHWAY 281 BETWEEN MILE MARKERS 158 AND 162.

THIS WARNING INCLUDES HIGHWAY 212 BETWEEN MILE MARKERS 308 AND 327.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS IN EXCESS OF 60 MILES PER
HOUR...LARGE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR
PROTECTION...SEEK SHELTER IN A STURDY STRUCTURE UNTIL THE STORM HAS
PASSED.

&&

LAT...LON 4483 9805 4470 9844 4499 9853 4508 9831
TIME...MOT...LOC 2237Z 331DEG 17KT 4496 9836
WIND...HAIL <50MPH 1.00IN

$$
WISE
1 follow-up statement
179 
WWUS53 KABR 252250
SVSABR

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ABERDEEN SD
550 PM CDT WED JUL 25 2012

SDC115-252301-
/O.CAN.KABR.SV.W.0146.000000T0000Z-120725T2315Z/
SPINK SD-
550 PM CDT WED JUL 25 2012

...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL SPINK COUNTY IS
CANCELLED...

THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY.

LAT...LON 4483 9805 4470 9844 4499 9853 4508 9831
TIME...MOT...LOC 2251Z 331DEG 17KT 4490 9832

$$
WISE

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 25, 2:52 PM CDT, 2 hours 45 minutes earlier.

Area forecast discussion, Jul 25, 2:52 PM CDT, 2 hours 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ABERDEEN SD
252 PM CDT WED JUL 25 2012

.SHORT TERM...THROUGH SATURDAY MORNING

DRIER AIR IS PUSHING IN FROM THE NORTHWEST...HOWEVER RECENT RAIN
AND A HUMID AIRMASS IN PLACE IS DELAYING THAT DRY PUSH. SURFACE
HEATING WITH COOLING ALOFT HAS RESULTED IN DESTABILIZATION. THE
RESULT IS THE POTENTIAL FOR STORMS THROUGH THE AFTERNOON.
THE STORM ENVIRONMENT IS DEFINED BY NORTHWEST UNIDIRECITONAL FLOW
AND CAPE VALUES UPWARDS OF 2000 J/KG CAPE. WITH LIMITED FORCING
ALOFT...LOSS OF DAYTIME HEATING WILL END THE CONVECTION
THREAT...ALLOWING FOR IDEAL RADIATIONAL CONDITIONS...THOUGH WITH
SURFACE HIGH STILL NORTH OF THE REGION...GRADIENT WINDS PERSIST
OVERNIGHT. WINDS WILL INCREASE WITH MIXING FOR THURSDAY...WITH
WEAK COLD AND DRY AIR ADVECTION. STEEP LAPSE RATES IN FAR EASTERN
SOUTH DAKOTA/WESTERN MINNESOTA SUGGEST POSSIBLE CONVECTION
DEVELOPING IN THE HEAT OF THE AFTERNOON...DESPITE THE DRIER AIR AT
THE SURFACE. HIGH PRESSURE TAKES OVER THURSDAY NIGHT...PERSISTING
THROUGH EARLY SATURDAY. AS THE HIGH SHIFTS EAST...A LOW LEVEL JET
DEVELOPS IN RESPONSE TO A WEAK WAVE OVERTOPPING THE UPPER RIDGE
OUT WEST. THIS WOULD SUPPORT ELEVATED NOCTURNAL THUNDERSTORMS
ALONG THE MISSOURI VALLEY AND POINTS WEST SATURDAY AM.

.LONG TERM...SATURDAY THROUGH WEDNESDAY
THE EXTENDED PERIOD CAN BE CHARACTERIZED BY THE RE-ORIENTATION OF
THE UPPER LEVEL RIDGE AXIS FURTHER WEST ACROSS THE ROCKIES AND
ALONG THE FRONT RANGE OF THE CENTRAL AND NORTHERN U.S. ROCKIES. IF
THAT PANS OUT...THIS CWA ENDS UP PREDOMINANTLY IN NW FLOW ALOFT
THROUGH THE PERIOD. THIS WOULD HELP KEEP THE HOTTEST OF HOT AIR
BOTTLED UP A BIT SOUTH AND WEST OF THIS CWA. TEMPERATURES
THROUGHOUT THE EXTENDED SHOULD BE GENERALLY NEAR TO SLIGHTLY ABOVE
NORMAL...WITH THE COOLER HIGHS AND LOWS EXPECTED EARLY IN THE
PERIOD...AND THEN GRADUALLY WARMING UP HEADING INTO THE MIDDLE OF
NEXT WEEK.

AS FOR PRECIPITATION CHANCES...SATURDAY/SATURDAY NIGHT STANDS THE
BEST CHANCE FOR SOME ISOLATED/SCATTERED SHOWERS AND THUNDERSTORMS
WITH DECENT MID-LEVEL WAA PATTERN SETTING UP AND A LOW LEVEL JET
AROUND. NOT THE GREATEST SYNOPTIC SCALE PATTERN FOR SEEING
WIDESPREAD STRONG TO SEVERE WEATHER. HOWEVER...THIS PATTERN COULD
POTENTIALLY SUPPORT A COUPLE OF ROUNDS OF CONVECTION RUMBLING OUT
OF MONTANA/WESTERN NORTH DAKOTA BETWEEN SUNDAY NIGHT AND WEDNESDAY
DOWN INTO THIS CWA IN THE LATE NIGHT/EARLY MORNING TIME-FRAME.
FOR NOW...BEYOND SATURDAY/SATURDAY NIGHT...THE MAJORITY OF 20 TO
30 PERCENT CHANCE POPS ARE RELEGATED TO THE WESTERN THIRD OF THE
CWA.

&&

.AVIATION...
18Z TAFS FOR THE KABR...KATY...KPIR AND KMBG TERMINALS

LOOK FOR GOOD VFR FOR THE REMAINDER OF THE DAY TODAY AS WELL AS
TONIGHT. AN AREA OF HIGH PRESSURE IS SLOWLY BUILDING INTO THE
FORECAST AREA FROM THE NORTHWEST. WEST-NORTHWEST SURFACE WINDS
WILL CONTINUE TO DRAW COOLER AND DRIER AIR THROUGH ALL FOUR
TERMINALS OVER THE NEXT 24 HOURS.

&&

.ABR WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
&&

SHORT TERM...CONNELLY
LONG TERM...DORN
AVIATION...DORN

WEATHER.GOV/ABERDEEN
Hazardous weather outlook, Jul 25, 5:34 AM CDT, 12 hours 3 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ABERDEEN SD
534 AM CDT WED JUL 25 2012

MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-261045-
TRAVERSE-BIG STONE-CORSON-CAMPBELL-MCPHERSON-BROWN-MARSHALL-
ROBERTS-WALWORTH-EDMUNDS-DAY-DEWEY-POTTER-FAULK-SPINK-CLARK-
CODINGTON-GRANT-HAMLIN-DEUEL-STANLEY-SULLY-HUGHES-HYDE-HAND-JONES-
LYMAN-BUFFALO-
534 AM CDT WED JUL 25 2012 /434 AM MDT WED JUL 25 2012/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
MINNESOTA...CENTRAL SOUTH DAKOTA...NORTH CENTRAL SOUTH DAKOTA AND
NORTHEAST SOUTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS WILL CONTINUE THROUGH THE EARLY MORNING
HOURS...MAINLY ALONG AND EAST OF THE JAMES RIVER. SOME OF THE
STRONGER STORMS WILL BE CAPABLE OF PRODUCING WIND GUSTS FROM 40 TO
50 MPH ALONG WITH HEAVY RAINFALL.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

A SLIGHT CHANCE FOR THUNDERSTORMS EXISTS THURSDAY AFTERNOON ACROSS
FAR NORTHEAST SOUTH DAKOTA AND WESTERN MINNESOTA. NO SEVERE
WEATHER IS EXPECTED AT THIS TIME. ON AND OFF CHANCES FOR STORMS
ARE IN THE FORECAST THIS WEEKEND.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.

TMT

In the hours before

Local storm report, Jul 25, 11:43 AM CDT, 5 hours 54 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE ABERDEEN SD
1143 AM CDT WED JUL 25 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0140 AM     TSTM WND GST     12 WNW EAGLE BUTTE      45.07N 101.47W
07/25/2012  M58 MPH          DEWEY              SD   MESONET

            TIME ESTIMATED

0335 AM     TSTM WND GST     1 SW BOWDLE             45.44N  99.68W
07/25/2012  M57 MPH          EDMUNDS            SD   MESONET

0345 AM     TSTM WND DMG     7 S HOSMER              45.48N  99.50W
07/25/2012                   EDMUNDS            SD   EMERGENCY MNGR

            EMERGENCY MANAGER RELAYS REPORTS OF SEVERAL BUILDINGS
            AND GRAIN BINS DAMAGED BY STRONG WINDS CLUSTERED IN
            NORTHEAST COTTONWOOD TOWNSHIP. RADAR ESTIMATED TIME.

0348 AM     HAIL             4 S HOSMER              45.52N  99.46W
07/25/2012  E1.00 INCH       EDMUNDS            SD   PUBLIC

            QUARTER HAIL ALONG WITH STRONG WINDS. SKYLIGHTS BLOWN
            OUT AND CROP AND FENCE DAMAGE. TIME ESTIMATED FROM
            RADAR.

0348 AM     TSTM WND DMG     4 S HOSMER              45.52N  99.46W
07/25/2012                   EDMUNDS            SD   PUBLIC

            QUARTER HAIL ALONG WITH STRONG WINDS. SKYLIGHTS BLOWN
            OUT AND CROP AND FENCE DAMAGE. TIME ESTIMATED FROM
            RADAR.

0415 AM     HEAVY RAIN       1 SW BOWDLE             45.44N  99.68W
07/25/2012  M1.58 INCH       EDMUNDS            SD   MESONET

            1.58 INCHES OF RAIN FELL WITHIN A 45 MINUTE PERIOD

0445 AM     TSTM WND DMG     2 NE WESTPORT           45.66N  98.48W
07/25/2012                   BROWN              SD   PUBLIC

            SEVERAL 6 INCH DIAMETER TREE BRANCHES BLOWN OFF. 2.30
            INCHES OF RAIN.

0600 AM     HEAVY RAIN       2 NNW WESTPORT          45.67N  98.51W
07/25/2012  M2.00 INCH       BROWN              SD   CO-OP OBSERVER

0715 AM     HEAVY RAIN       COLUMBIA                45.61N  98.31W
07/25/2012  M3.15 INCH       BROWN              SD   EMERGENCY MNGR

0800 AM     HEAVY RAIN       8 NE COLUMBIA           45.70N  98.19W
07/25/2012  M1.60 INCH       BROWN              SD   CO-OP OBSERVER

&&

EVENT NUMBER ABR1200299 ABR1200300 ABR1200308 ABR1200306 ABR1200307
ABR1200304 ABR1200305 ABR1200303 ABR1200301 ABR1200302

TMK
Special weather statement, Jul 25, 4:07 PM CDT, 1 hour 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ABERDEEN SD
407 PM CDT WED JUL 25 2012

SDZ006-010-011-252130-
BROWN-DAY-EDMUNDS-
407 PM CDT WED JUL 25 2012

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR NORTHEASTERN
EDMUNDS...NORTHWESTERN DAY AND SOUTHERN BROWN COUNTIES UNTIL 430 PM
CDT...

AT 405 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR RICHMOND LAKE REC AREA...OR 6 MILES
NORTHWEST OF ABERDEEN...MOVING SOUTHEAST AT 30 MPH.

A FEW LOCATIONS IN THE ADVISORY INCLUDE WESTPORT...ABERDEEN...
WARNER...COLUMBIA...STRATFORD...PUTNEY...GROTON...FERNEY AND BATH.

WINDS AROUND 40 MPH ARE EXPECTED WITH THIS STORM ALONG WITH HEAVY
RAIN AND SMALL HAIL.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS. IF YOU CAN HEAR
THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.

&&

SCARLETT
Special weather statement, Jul 25, 4:18 PM CDT, 1 hour 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ABERDEEN SD
418 PM CDT WED JUL 25 2012

SDZ006-010-011-018-252145-
BROWN-DAY-EDMUNDS-SPINK-
418 PM CDT WED JUL 25 2012

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR EASTERN
EDMUNDS...NORTHERN SPINK...SOUTHERN BROWN AND WESTERN DAY COUNTIES
UNTIL 445 PM CDT...

AT 414 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR ABERDEEN...MOVING SOUTHEAST AT 35 MPH.

A FEW LOCATIONS IN THE ADVISORY INCLUDE WARNER...BATH...STRATFORD...
HUTTERVILLE COLONY...GROTON AND FERNEY.

WINDS AROUND 50 MPH ARE EXPECTED WITH THIS STORM ALONG WITH HEAVY
RAIN AND SMALL HAIL.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS. IF YOU CAN HEAR
THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.

&&

SCARLETT
Special weather statement, Jul 25, 4:33 PM CDT, 1 hour 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ABERDEEN SD
433 PM CDT WED JUL 25 2012

SDZ006-007-010-011-018-252215-
BROWN-DAY-EDMUNDS-MARSHALL-SPINK-
433 PM CDT WED JUL 25 2012

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR EASTERN
EDMUNDS...NORTHEASTERN SPINK...NORTHWESTERN DAY...SOUTHERN BROWN AND
SOUTHWESTERN MARSHALL COUNTIES UNTIL 515 PM CDT...

AT 423 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF STRONG THUNDERSTORMS EXTENDING FROM NEAR WARNER...THROUGH
BATH...TO CLAIRMONT...MOVING SOUTHEAST AT 40 MPH.

A FEW LOCATIONS IN THE ADVISORY INCLUDE GROTON...BRENTFORD...
HUTTERVILLE COLONY...FERNEY...LANGFORD...VERDON...PIERPONT...
ANDOVER...CONDE...BRISTOL...HOLMQUIST AND ROSLYN.

WINDS AROUND 50 MPH...PEA SIZE HAIL...AND HEAVY RAIN ARE EXPECTED
WITH THIS STORM.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS. IF YOU CAN HEAR
THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.

&&

SCARLETT

The office that day

Everything else NWS Aberdeen, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 24, 9:19 PM CDTSevere Thunderstorm WarningABRJones, Stanley41 min
Jul 24, 10:27 PM CDTSevere Thunderstorm WarningABRHughes, Stanley, Sully25 min
Jul 25, 1:33 AM CDTSevere Thunderstorm WarningABRDewey42 min
Jul 25, 3:41 AM CDTSevere Thunderstorm WarningABREdmunds, McPherson49 min
Jul 25, 4:05 AM CDTSevere Thunderstorm WarningABRBrown, Edmunds, McPherson40 min
Jul 25, 4:44 AM CDTSevere Thunderstorm WarningABRBrown, Edmunds, McPherson14 min
Jul 25, 5:04 PM CDTSevere Thunderstorm WarningABRBrown, Clark, Day, Spink41 min

Nearby

Severe Thunderstorm Warnings in South Dakota, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.